Search
Close this search box.

IOAD Overdose Factsheet: Stimulants

This is a thumbnail of an IOAD Stimulant Overdose Factsheet.

Resource Type

Last Updated

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which stimulants are involved. 

Stimulants are a category of drug that increase alertness and heart rate, producing an effect of increased confidence, and energy. Large doses of these drugs can result in anxiety, panic, seizures, headaches, stomach cramps, aggression and paranoia. Examples of stimulant drugs include: amphetamines, cocaine (high doses and frequent heavy use of cocaine can cause cocaine psychosis, characterised by paranoia, hallucinations, unusual thoughts and out of character behaviour) and Ecstasy (MDMA).

Signs of overdose:

Physical signs:

  • Hot, flushed or sweaty skin
  • Headaches
  • Chest pain
  • Unsteadiness
  • Rigid muscles, tremors or spasms
  • Uncontrolled movements or seizures
  • Difficulty breathing

Psychological signs:

  • Psychotic symptoms in individuals with no prior mental illness
  • Severe agitation or panic
  • Altered mental state, such as confusion or disorientation and hallucinations

Overdose response:

  • Before you act, check for danger
  • Call an ambulance, tell the operator your location, and stay on the line.
  • Move the person to a quiet, safe room away from bystanders, noise, excessive light, heat and other stimulation.
  • If confused or panicking, try to reassure them.
  • If overheating, try to cool them down by loosening outer clothing or putting a wet towel on the back of the neck or under their arms.
  • If you can’t get a response or the person is unconscious, put them in the recovery position.
  • If muscle spasms or seizures occur, remove anything from the immediate environment that might cause injury.

Other Resources

Information Flyer/Brochure

This is an A5 flyer designed for naloxone providers. It promotes where naloxone is available and can be distributed by services that provide naloxone.

Poster

This is an A3 poster designed for naloxone providers. It promotes where naloxone is available and can be distributed by services that provide naloxone.

Fact Sheet

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which opioids are involved.

Fact Sheet

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which New Psychoactive Substances are involved.